Alert archive / Indiana / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 241, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 25, 1998, 1:58 AM EST for DeKalb County, Noble County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 1998, 1:58 AM EST (06:58 UTC)
- Expired
- Aug 25, 1998, 2:45 AM EST
- In force
- 47 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties DeKalb County, IN, Noble County, IN
The radar
The Northern Indiana radar (KIWX), 41 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 12:00 AM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1480 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
137 WUUS53 KIWX 250701 RRA SVRFWA INC033-113-250745- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 158 AM EST TUE AUG 25 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEKALB COUNTY IN NORTHEASTERN INDIANA NOBLE COUNTY IN NORTHEASTERN INDIANA * UNTIL 245 AM EST * AT 158 AM EST...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM READING TO LIGONIER MOVING SOUTHEAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE STORMS ARE... KENDALLVILLE WATERLOO SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS. TEH/JAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 9:00 PM EST, 4 hours 58 minutes earlier.
Area forecast discussion, Aug 24, 9:00 PM EST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 900 PM EST MON AUG 24 1998 LATEST KIWX RADAR SHOWING NARROW LINE OF SHRA MOVING TOWARD NW CWA. 00Z SFC ANALYSIS PLACES WEAKLY DEFINED FRONT ALONG WHERE THESE SHRA ARE POPPING UP AND TRAILING BACK THRU S WI AND THEN DOWN THRU E IA. 18Z ETA SHOWING SHORT WAVE MOVING ACROSS THE AREA TONIGHT FROM N IL AT 06Z TO N IN BY 09Z AND THEN OVER TO NW OH AT 12Z. GOOD THETAE RIDGE IN PLACE ACROSS OUR AREA AND STRONG UVV FIELD PROGGED TO MOVE ACROSS 06-12Z AS WELL. 21Z RUC2 ALSO MATCHES UP WITH 18Z ETA IN PLACING GOOD UVV AND CONVECTIVE PRECIP OVER THE AREA BY 09Z. WITH THAT IN MIND WILL STICK WITH GOING FCST IN NORTHERN GROUP AS SPC STILL HAS US IN A SLIGHT RISK ALTHOUGH THE MDT RISK IS SHIFTED BACK OVER N IL. WILL BACK OFF IN SOUTHERN GROUP TO 50 POP AND REMOVE ENHANCED WORDING. JAL
In the hours before
Local storm report, Aug 25, 1:35 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
135 AM EST TUE AUG 25 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 AM SOUTH BEND IN WIND DAMAGE
08/25/98 ST.JOSEPH DOORS BLOWN OFF SQUAD
CAR...NUMEROUS TREES
AND POWER LINES DOWN
0132 AM COLDWATER MI 60 MPH TSTM GUST
08/25/98 BRANCH
0132 AM CASSOPOLIS MI FLOOD
08/25/98 CASS MINOR URBAN FLOODING
OVER ROADWAYSLocal storm report, Aug 25, 1:35 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
135 AM EST TUE AUG 25 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 AM SOUTH BEND IN WIND DAMAGE
08/25/98 ST.JOSEPH DOORS BLOWN OFF SQUAD
CAR...NUMEROUS TREES
AND POWER LINES DOWN
0132 AM COLDWATER MI 60 MPH TSTM GUST
08/25/98 BRANCH
0132 AM CASSOPOLIS MI FLOOD
08/25/98 CASS MINOR URBAN FLOODING
OVER ROADWAYSLocal storm report, Aug 25, 1:37 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
137 AM EST TUE AUG 25 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0136 AM STURGIS MI 60 MPH TSTM GUST
08/25/98 ST.JOSEPH SPOTTER REPORTLocal storm report, Aug 25, 1:37 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
137 AM EST TUE AUG 25 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0136 AM STURGIS MI 60 MPH TSTM GUST
08/25/98 ST.JOSEPH SPOTTER REPORTLocal storm report, Aug 25, 1:47 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
147 AM EST TUE AUG 25 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 AM SOUTH BEND IN WIND DAMAGE
08/25/98 ST.JOSEPH TREES AND POWER LINES
DOWN
0135 AM IN WIND DAMAGE
08/25/98 ELKHART TREES AND POWER LINES
DOWN THROUGHOUT COUNTYLocal storm report, Aug 25, 1:47 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
147 AM EST TUE AUG 25 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 AM SOUTH BEND IN WIND DAMAGE
08/25/98 ST.JOSEPH TREES AND POWER LINES
DOWN
0135 AM IN WIND DAMAGE
08/25/98 ELKHART TREES AND POWER LINES
DOWN THROUGHOUT COUNTYThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 1:07 AM EST | Tornado Warning | IWX | Elkhart, Saint Joseph | 48 min |
| Aug 25, 1:26 AM EST | Tornado Warning | IWX | LaGrange | 49 min |
| Aug 25, 1:31 AM EST | Tornado Warning | IWX | Elkhart | 34 min |
| Aug 25, 1:52 AM EST | Severe Thunderstorm Warning | IWX | Steuben | 53 min |
| Aug 25, 2:22 AM EST | Severe Thunderstorm Warning | IWX | LaPorte | 48 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.